Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 173, NWS Louisville, KY

October 24, 2001Allen County, Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Oct 24, 2001, 7:18 PM CDT for Allen County, Barren County, Kentucky. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 24, 2001, 7:18 PM CDT (00:18 UTC)
Expired
Oct 24, 2001, 8:05 PM CDT
In force
47 min
Issued by
NWS Louisville, KY
Area
Whole counties

Counties Allen County, KY, Barren County, KY

What was reported inside it

TimeReportWhereRemark
Oct 24, 7:35 PM CDTThunderstorm Wind 60 ECountywide, KY
Oct 24, 7:40 PM CDTThunderstorm Wind 50 ECountywide, KY
Oct 24, 7:55 PM CDTThunderstorm Wind 50 EGlasgow, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 24, 6:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2001-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2001-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1147 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 250019
SVRSDF
KYC003-009-250105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
718 PM CDT WED OCT 24 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 805 PM CDT

* AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM PARK CITY TO 10 MILES SOUTHWEST
  OF MT. ARIEAL...OR FROM 24 MILES NORTHEAST OF BOWLING GREEN TO 23
  MILES SOUTH OF BOWLING GREEN...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PARK CITY...HALFWAY...BON AYR AROUND 725 PM CDT
  CAVE CITY AROUND 730 PM CDT
  FINNEY AROUND 740 PM CDT
  SCOTTSVILLE...LUCAS AROUND 750 PM CDT
  GLASGOW AROUND 755 PM CDT

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 2:33 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Oct 24, 2:33 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION... CORRECTION..
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT WED OCT 24 2001

CONCERN FOR THIS FORECAST PACKAGE CONTINUES TO BE TIMING OF COLD
FRONT AND POTENTIAL FOR SEVERE WEATHER.

AT 18Z THE COLD FRONT EXTENDED FROM EXTREME NORTHEAST ILLINOIS TO
JUST EAST OF ST LOUIS. ON ITS CURRENT TRACK THE FRONT WILL MOVE
ACROSS LOUISVILLE AND BOWLING GREEN AROUND 00Z AND LEXINGTON AROUND
02Z.

A SOLID LINE OF STORMS HAD DEVELOPED ALONG THE FRONT WITH NUMEROUS
REPORTS OF SEVERE WEATHER. 18Z 0-3KM SR HELICITY VALUES IN THE
VICINITY OF THE FRONT WERE AROUND 300 SO THE POTENTIAL REMAINS GOOD
FOR TORNADO DEVELOPMENT...ESPECIALLY ACROSS OUR NORTHERN CFA. LLJ OF
50 KTS WILL ALSO PRODUCE STRONG GUSTY WINDS ALONG THE FRONT. WE WILL
KEEP A HIGH POP IN THE FORECAST THROUGH MIDNIGHT WITH THE MENTION OF
STRONG STORMS.

PRECIPITATION WILL END QUICKLY AS DRY COLD AIR ADVECTS INTO THE
REGION ON A STRONG NORTHWEST FLOW. TEMPERATURES WILL DROP RAPIDLY
WITH READINGS IN THE 40S BY MORNING. COLD AIR CU WILL DEVELOP IN THE
NORTHWEST FLOW THURSDAY BUT TEMPERATURES WILL WARM INTO THE UPPER
50S. ADDITIONAL ENERGY WILL DIG INTO THE TROF ON FRIDAY AND BRING
THE COLDEST AIR INTO THE REGION OVER THE WEEKEND WITH TEMPERATURES
SUNDAY MORNING IN THE 20S. PREVIOUSLY MENTIONED LIGHT RAIN OR SNOW
ON SATURDAY LOOKS TO REMAIN NORTH AND EAST OF THE CFA SO WE WILL
KEEP THE CFA DRY OVER THE WEEKEND.

THE FIRST HALF OF NEXT WEEK LOOKS DRY WITH A GRADUAL WARMING TREND.

.SDF...TORNADO WATCH 797 IN EFFECT FOR SOUTHERN INDIANA THROUGH 7 PM
EST.

JA

In the hours before

Local storm report, Oct 24, 6:20 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
720 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    HARDINSBURG               IN   WIND DAMAGE
10/24/01   WASHINGTON                     TREES DOWN ONTO COUNTY
                                          ROAD NEAR HIGHWAY 150.
                                          REPORTED BY LOCAL DISPATCH.
Local storm report, Oct 24, 6:23 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
723 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    HARDINSBURG               IN   WIND DAMAGE
10/24/01   WASHINGTON                     TREES DOWN ONTO COUNTY
                                          ROAD NEAR HIGHWAY 150.
                                          REPORTED BY LOCAL DISPATCH.

0715 PM    CORYDON                   IN   WIND DAMAGE
10/24/01   HARRISON                       POWER LINES DOWN FROM
                                          CORYDON TO MAUCKPORT.
                                          REPORTED BY INDIANA STATE
                                          POLICE.
Local storm report, Oct 24, 6:37 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
737 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    FRYMIRE                   KY   WIND DAMAGE
10/24/01   BRECKINRIDGE                   TREES DOWN. REPORTED BY
                                          HAM RADIO OPERATOR.
Local storm report, Oct 24, 6:53 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
753 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    TELL CITY                 IN   WIND DAMAGE
10/24/01   PERRY                          SEMI FLIPPED OVER. ROOF
                                          AND BACK SECTION OF
                                          HOUSE REMOVED. REPORTED
                                          BY EMERGENCY MANAGEMENT.
Local storm report, Oct 24, 7:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
801 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    MADISON                   IN   WIND DAMAGE
10/24/01   JEFFERSON                      TREE DOWN IN MANY PARTS
                                          OF COUNTY. REPORTED BY
                                          EMERGENCY MANAGEMENT.
Local storm report, Oct 24, 7:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
812 PM EDT WED OCT 24 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    LA GRANGE                 KY   WIND DAMAGE
10/24/01   OLDHAM                         TREES REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0755 PM    BEDFORD                   KY   WIND DAMAGE
10/24/01   TRIMBLE                        TRESS REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

0810 PM    NEW CASTLE                KY   WIND DAMAGE
10/24/01   HENRY                          TREES REPORTED DOWN.
                                          REPORTED BY LOCAL LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 7:02 PM CDTSevere Thunderstorm WarningLMKSimpson43 min
Oct 24, 7:17 PM CDTSevere Thunderstorm WarningLMKFranklin33 min
Oct 24, 7:24 PM CDTSevere Thunderstorm WarningLMKAnderson, Washington36 min
Oct 24, 7:24 PM CDTSevere Thunderstorm WarningLMKMarion36 min
Oct 24, 7:30 PM CDTSevere Thunderstorm WarningLMKGreen, Taylor45 min
Oct 24, 7:36 PM CDTSevere Thunderstorm WarningLMKScott29 min
Oct 24, 7:41 PM CDTTornado WarningLMKBarren34 min
Oct 24, 7:45 PM CDTSevere Thunderstorm WarningLMKMetcalfe45 min
Oct 24, 7:45 PM CDTSevere Thunderstorm WarningLMKMercer, Woodford30 min
Oct 24, 7:49 PM CDTSevere Thunderstorm WarningLMKHarrison31 min
Oct 24, 7:53 PM CDTSevere Thunderstorm WarningLMKBoyle37 min
Oct 24, 7:57 PM CDTSevere Thunderstorm WarningLMKFayette, Jessamine43 min
Oct 24, 7:57 PM CDTSevere Thunderstorm WarningLMKBourbon43 min
Oct 24, 7:58 PM CDTSevere Thunderstorm WarningLMKMonroe47 min
Oct 24, 8:03 PM CDTSevere Thunderstorm WarningLMKAdair, Casey, Lincoln42 min
Oct 24, 8:06 PM CDTSevere Thunderstorm WarningLMKNicholas29 min
Oct 24, 8:11 PM CDTSevere Thunderstorm WarningLMKGarrard, Madison49 min
Oct 24, 8:18 PM CDTSevere Thunderstorm WarningLMKClark37 min
Oct 24, 8:19 PM CDTSevere Thunderstorm WarningLMKClinton, Cumberland, Russell46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.